NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, September 29, 2016
High Blood Pressure
Nightly high blood pressure spikes
Since 2 years I have almost every night blood pressure spikes over night. It comes generally two times , about at 2:00 am and 5:00am. I am 66 years old healthy and well trained surgeon (MD), consulted a lot of my collegues here in Germany but no one could find out what happens with me at night. We did all the blood test and EKG screenig, kindney MR etc... I am using 45 mg ß-blocker at the evening and 150 mg angiotensin II blokcker in the morning. I never have spikes during the day. My blood pressure is constantly Syst 115-120hgm Diast 60-70 hgm. At spikes its arising to 170/110. I am wakeing up suddenly having headaches, the puls rising on to 85-90/min ( normal 55-58) with some extrasytolias and then I have some pressure at the hypochondrium too. There is aa additional general muscular thightening all over the body. After 5-8 minutes the blood pressure drops again to normal and I am able to sleep again after about 30 miniutes.There is no coherence with any bad dreams. It looks like one would inject me intravenous some amount of a kind of symphatikomimethic like adrenalin etc... I have thougt maybe one should collect blood for testing directly at the spike-time. I thank you very much if you could take some time for me and my problem. Thank you and the best regards.
Nocturnal spikes in blood pressure can have several origins. They usually are caused by increases in sympathetic output. This can be due to stress (even in the absence of bad dreams or the patient's awareness of his/her stress), or it can rarely be due to pheochromocytoma. Sometimes, beta blockers can cause a "rebound phenomenon". After depressing sympathetic output form the brain, the body reacts with an overshoot of catecholamines. This has been found with short acting beta blocker like atenolol. Atenolol should no longer be used for hypertension. Make sure that the beta blocker you are taking is long acting (like nebivolol, for example).
In your case, you can also consider switching from the beta blocker to a low dose diuretic (hydrochlorothiazide or chlorthalidone), or a calcium channel blocker.
In some cases, the use of an antidepressant like sertraline or venlafaxine has been found to be effective. These drugs work even in patients who do not show signs of clinical depression.
Finally, you should get tested for pheochromocytoma by collecting a 24 h urine sample for catecholamines.
Mit besten Gruessen.
Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati